Alert archive / Iowa / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 7, NWS Des Moines, IA

April 6, 2001Audubon County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Apr 6, 2001, 4:31 AM CDT for Audubon County, Iowa. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Apr 6, 2001, 4:31 AM CDT (09:31 UTC)
Expired
Apr 6, 2001, 4:55 AM CDT
In force
24 min
Issued by
NWS Des Moines, IA
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Audubon County, IA

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 9.5 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2001-04-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2001-04-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
764 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
86 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDMX 060932
SVRDSM
IAC009-060955-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
431 AM CDT FRI APR 6 2001

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  AUDUBON COUNTY IN WEST CENTRAL IOWA

* UNTIL 455 AM CDT

* AT 430 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER AUDUBON...OR ABOUT 54 MILES NORTHEAST OF
  COUNCIL BLUFFS...MOVING EAST AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  NEAR AUDUBON AT 440 AM

HAIL UP TO THE SIZE OF NICKELS AND VERY STRONG WINDS UP TO 60 MPH 
ARE LIKELY IN THE WARNED AREA.

STAY AWAY FROM WINDOWS DaURING A SEVERE STORM...WIND GUSTS OVER 70 MPH
COULD BLOW THEM OUT.

LAT...LON 4184 9509 4154 9502 4153 9474 4186 9478

SMALL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 6, 2:30 AM CDT, 2 hours 1 minute earlier.

Area forecast discussion, Apr 6, 2:30 AM CDT, 2 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
230 AM CDT THU APR 5 2001

MAIN CHALLENGES THIS MORNING CONVECTIVE INITIATION...EVOLUTION AND
EXTENT/STRENGTH OF SEVERE.  WINDS OF SECONDARY CONCERN LATE TONIGHT
INTO SAT.

HIGHLY AMPLIFIED UPR FLO THIS MORNING PROGRESSING ALONG IN THE BIG
PICTURE AS PROGS HAVE INDICATED FOR SOME TIME.  FINAL SHORT IS
BOTTOMING OUT PER H20 VAPOR OVR BAJA CA.  PROBABLY SOME TOUGH TO
FIND EMBEDDED SHORTS IN THE FLOW OVR PLAINS/SRN ROCKIES TOO. LIKELY
ONE OVR NEB RIGHT NOW HELPING TO SET OFF CONVECTION AT NOSE OF LLJ
IN CEN/ERN NEB ATTM.  ANOTHER OVR WEST TX TOO. AT THE SFC...WEAK NRN
STREAM TROF AS PUSHED TO IA/MO BORDER AND ESSENTIALLY FRONT OVR KS
AND THIS ONE HAVE COMBINED INTO ONE.  EXPECT THIS TO BE FOCUS TODAY
FOR 1ST ROUND OF CONVECTION (2ND IF THIS ERN NEB CONVECTION EXPANDS
EAST).  PLENTY OF FUEL IN KS/MO AND SOUTH AND WOULD EXPECT THIS TO
PUSH FARTHER NORTH TODAY AS SYSTEM EJECTS OUT OF DESERT SW AND WINDS
BACK A BIT.  HOW FAR NORTH WARM FRONT PUSHES DURING MAX HEATING TO
CONTROL CONVECTIVE TYPE AND TEMPS.  GIVEN METARS AND IR...COULD BE
PLENTY OF GRUNGE AROUND TO LIMIT HEATING.  TOUGH FORECAST.

ALL IN ALL...GOING CAST HAS THINGS WELL IN HAND.  A LOOK AT THE KF
OFF THE ISU SITE SHOWS ETA IS TRYING TO PICK UP ELEVATED CONVECTION
THIS MORNING.  WILL RUN WITH SOME SCATTERED ELEVATED CONVECTION THIS
MORNING...MODIFIED BY RADAR TRENDS AT 09Z.  SOME HAIL POTENTIAL WITH
THIS STUFF.  EXPECT FRONT TO PUSH BACK INTO SRN IA THIS AFTERNOON.
GREAT SETUP OVER WRN IA AND POINTS SOUTHWEST...ESP KS.  WILL NOT
COVER WHATS ALREADY IN DAY1...BUT IN SHORT THERE MAY BE TOO MUCH
SHEAR TODAY FOR A BIG SUPERCELL OUTBREAK.  NONETHELESS... WILL
EXPAND THE POTENTIAL FOR MORE SEVERE INTO SRN PART OF STATE AND HIT
IT PRETTY HARD IN CITO FOR SRN HALF.  ANY STORMS THAT DO DEVELOP
THIS AFTERNOON WILL BE PUSHING ALONG AROUND WARP 2. TEMPS WARMEST
SOUTH AND SHOULD SEE SRLY WINDS PICK UP INTO AT LEAST BREEZY
CATAGORY.

TONIGHT...LARGE SYSTEM STREAKS TO NE IN PLAINS.  LARGE DRY PUNCH OVR
NORTHWARD MOVING WARM FRONT.  EXPECT SEVERE POTENTIAL TO
CONTINUE...ALONG AND NORTH OF WARM FRONT...PLUS WITH ANY DRYLINE
INDUCED LINE THAT MAKES IT INTO CWA.  WINDS CONTINUE TO INCREASE AND
WILL HIT WITH WINDY - BUT GUSTS TO 35 MPH.  TOO EARLY FOR
HEADLINES...EVEN A HIGH WIND WATCH AS WE DONT WANT TOO MANY
HEADLINES FLOATING AROUND. WELL HAVE ENOUGH OF THOSE LATER TODAY
INTO AT LEAST THE EVENING.

SATURDAY...WIND THE MAIN PROBLEM HERE...THO NEAREST MATURING
LOW...COULD SEE SOME INSTABILITY SHOWERS IN THE FAR NORTH...IF THEY
DONT GET BLOW APART.  WILL CONTINUE WITH VERY WINDY BUT NO HEADLINE
YET - SEE ABOVE.

WINDS WILL DIMINISH SAT NIGHT WITH CLEAR/CLEARING SKIES.

.DSM...NONE

SEARCY

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 6, 6:46 AM CDTSevere Thunderstorm WarningDMXGuthrie29 min
Apr 6, 7:14 AM CDTSevere Thunderstorm WarningDMXDallas46 min
Apr 6, 7:38 AM CDTSevere Thunderstorm WarningDMXPolk42 min
Apr 6, 8:43 AM CDTSevere Thunderstorm WarningDMXJasper32 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.